Coexistence of severe parkinsonism and tardive dyskinesia as side effects of neuroleptic therapy

V. Bitton, E. Melamed

Research output: Contribution to journalArticlepeer-review

Abstract

Neuroleptic-induced parkinsonism and tardive dyskinesia are caused, respectively, by blockade and supersensitivity of dopaminergic receptors in striatum, and represent contrasting syndromes with regard to clinical presentation and management. Two patients are described in whom parkinsonism and tardive dyskinesia developed and coexisted, with marked severity, during chronic neuroleptic administration. Pharmacologic manipulations accelerating nigrostriatal transmission improved akinesia but intensified the dyskinesias, whereas suppression had opposite effects. It is hypothesized that the coexistence of these two opposing side effects is due to simultaneous blockade and supersensitivity of two different subclasses of striatal dopaminergic receptors.

Original languageEnglish
Pages (from-to)28-30
Number of pages3
JournalJournal of Clinical Psychiatry
Volume45
Issue number1
StatePublished - 1984
Externally publishedYes

Fingerprint

Dive into the research topics of 'Coexistence of severe parkinsonism and tardive dyskinesia as side effects of neuroleptic therapy'. Together they form a unique fingerprint.

Cite this